Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Sioux Falls, SD

May 7, 2005Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2005, 12:03 AM CDT for Nobles County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 12:03 AM CDT (05:03 UTC)
Expired
May 7, 2005, 12:30 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070503
SVRFSD
MNC105-070530-
/O.NEW.KFSD.SV.W.0029.050507T0503Z-050507T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 AM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1230 AM CDT

* AT 1203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS 
  STORM WAS LOCATED 5 MILES NORTH OF ADRIAN...OR ABOUT 13 MILES EAST
  OF LUVERNE...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LISMORE AROUND 1215 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4364 9611 4358 9588 4383 9575 4383 9600

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 070520
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 AM CDT SAT MAY 7 2005

MNC105-070530-
/O.CON.KFSD.SV.W.0029.000000T0000Z-050507T0530Z/
NOBLES MN-
1220 AM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 AM CDT FOR
NOBLES COUNTY...

AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR LISMORE...OR ABOUT 16 MILES NORTHEAST OF
LUVERNE...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL AREAS NORTH OF LISMORE THROUGH 1230 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4364 9611 4358 9588 4383 9575 4383 9600

$$

CHAPMAN
000 
WWUS53 KFSD 070530
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1230 AM CDT SAT MAY 7 2005

MNC105-070540-
/O.EXP.KFSD.SV.W.0029.000000T0000Z-050507T0530Z/
NOBLES MN-
1230 AM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NOBLES COUNTY EXPIRED AT 1230
AM CDT...

THE WARNING HAS EXPIRED. THE STORM NORTH OF LISMORE HAS WEAKENED... 
AND IS NO LONGER SEVERE.

LAT...LON 4364 9611 4358 9588 4383 9575 4383 9600

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:10 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 6, 9:10 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT FRI MAY 6 2005

.DISCUSSION...
TEASER STORM ALG 8-7H FRONTAL ZONE EARLIER THIS EVENING PULSED A FEW
DIME SIZE STONES IN SRN TURNER COUNTY...TAKING ADVANTAGE OF NICE
ELEVATED MIXED LYR.  ACTION PRETTY MUCH CLEAR OF CWA ATTM...WITH
SOME LINGERING NR KSLB.  AWAITING NEXT DEVELOPMENT...AND JUST LAST
15-30 MINS HAVE NOTED THAT CELLS JUST TAKING OFF ALG 850 HPA BNDRY...
AS FBY PROF TAKING ON MUCH MORE CLASSIC WAA LOOK AND LLJ CONTINUES
TO INCRS THRU PLAINS.  WAVE COMING THRU MEAN RIDGE IS NOT STRONG...
BUT IS AT LEAST CONTRIBUTING WEAK SUPPORT TO DEVELOPMENT OF PCPN.
LIKE LOOK OF RUC MUCH BETTER THAN ERLR 18Z NAM...AND WL USE FRONTAL
DYNAMICS AND ELEVATED THETA-E ADVECTION TO TIE PCPN DISTRIBUTION.
APPEARS MOST FAVORABLE AREA FOR PCPN WL BE HEADING IN 06Z-08Z
TIMEFRAME FM KFSD TOWARD KSLB...THEN SHIFTING EWRD AND NEWRD THE
REMAINDER OF THE NIGHT.  SEVERE THREAT WL CONTINUE WITH LARGE
HAIL...BUT WKNS OF MID LVL FLOW WL MEAN ROTATING STORMS  WL NOT HAVE
A LONG LIFETIME...AND WL LIMIT POTENTIAL HAIL SIZE LKLY TO ARND
QUARTERS IN STRONGER STORMS.

ACTION FARTHER TO THE W IS LKLY TO REMAIN MOSTLY W OF THE AREA
OVERNIGHT AS PROPOGATION VECTORS DO NOT GIVE MUCH OF A CHANCE TO
AFFECT ANY BUT FAR WRN CWA AFTER MIDNIGHT FOR A COUPLE HOURS.
RAISED LOW TMPS SEVERAL DEGREES...BUT DID NOT WANT TO GET TOO OUT OF
HAND AS WET BULBING COULD TAKE TMPS DOWN QUITE EFFICIENTLY WHEN
ORGANIZED PCPN GETS GOING. UPDATED GRIDS/PFM SENT...ZFP SHORTLY.

&&

.PREV DISCUSSION...  259 PM CDT FRI MAY 6 2005
VERY BUSY FORECAST OVER THE NEXT SEVERAL DAYS...AND MOST LOCATIONS
SHOULD SEE SOME DECENT RAINFALL OVER BETWEEN NOW AND NEXT THURSDAY.

FOR TONIGHT...WARM FRONT JUST SOUTH OF THE MO RIVER AT 19Z...WITH
SOME WEAK CONVECTION FIRING OVER SOUTH CENTRAL SD. LOTS OF ENERGY
UPSTREAM...WITH ONE PIECE OF ENERGY MOVING INTO SW NE AND THE MAIN
WAVE MOVING INTO THE FOUR CORNERS REGION. WILL HAVE TO WATCH THE NE
CO SW NE REGION FOR DEVELOPMENT THIS AFTERNOON...WHICH SHOULD LIFT
NORTHEAST INTO OUR AREA TONIGHT. WILL GO FAIRLY HIGH POPS WITH A
WIDESPREAD QUARTER TO HALF AN INCH OF RAINFALL ANTICIPATED. SEVERE
THREAT IS ALSO THERE FOR LATE AFTERNOON AND TONIGHT WITH MAIN
THREATS BEING HAIL...SOME OF IT POSSIBLY UP TO QUARTER OR HALF
DOLLAR SIZED WITH SUPPORTIVE WIND SHEAR. INSTABILITY ONLY MARGINAL
HOWEVER.

SATURDAY DURING THE DAY SHOULD END UP BEING FAIRLY QUIET...BUT A
KINK IN THE MID LEVELS MAY BE ENOUGH TO SPARK SOME THUNDERSTORM
ACTIVITY. WILL CONTINUE CHANCE CATEGORY POPS. MAIN WAVE AND FRONT
START TO MAKE MORE OF A PUSH ON SUNDAY AND WILL AGAIN SEE A THREAT
FOR CONVECTION. BOTH SATURDAY NIGHT AND SUNDAY WILL SEE DECENT
CHANCES AT SEVERE WEATHER.

FOR WEDNESDAY THROUGH FRIDAY...STILL LOOKING LIKE A WET PATTERN AND
HAVE BUMPED POPS TO 50 TO 60 FOR THE ENTIRE AREA WEDNESDAY INTO
THURSDAY. THE 00Z-12Z GFS AND CANADIAN AS WELL AS ENSEMBLES ALL
POINT TOWARDS A LARGE WAVE WITH A STRONG WARM FRONT/INVERTED TROF
LATE TUESDAY THROUGH THURSDAY. OBVIOUSLY...AT THIS RANGE...TIMING IS
A LITTLE DIFFERENT BETWEEN EACH MODEL AND INDIVIDUAL RUN...BUT SEEMS
LIKE IT WOULD BE PRETTY TOUGH NOT TO GET SOMETHING WEDNESDAY NIGHT
INTO THURSDAY. RIGHT NOW...JUST FAR ENOUGH NORTH AND WEST OF WARM
FRONT/INVERTED TROUGH THAT SEVERE WEATHER NOT VERY LIKELY. BUT...IF
WARM FRONT COMES OUT ABOUT 100 MILES FARTHER NORTH...IT WOULD BE
MUCH MORE HECTIC AND MUCH WARMER OVER THE SOUTHERN CWA. WILL KEEP
TEMPERATURES ON THE COOL SIDE THURSDAY AND FRIDAY AS WAVE MOVE
OVERHEAD AND PAST US. WE COULD SEE SOME VERY HEAVY RAINFALL FROM
LATE TUESDAY INTO THURSDAY AS THIS ENERGY PASSES AND WILL BE
SOMETHING TO HIGHLIGHT AND WATCH OUT FOR THE NEXT SEVERAL DAYS.

08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 6, 11:42 AM CDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT FRI MAY 06 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT FRI MAY 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...PRIMARILY FROM ABOUT 6 PM THROUGH 11
PM...ALONG AND SOUTH OF A SPENCER IOWA TO JERAULD COUNTY SOUTH
DAKOTA LINE. THE CONDITIONS ARE A BIT MARGINAL...BUT WE DO HAVE
SOME INSTABILITY IN SOUTH CENTRAL SOUTH DAKOTA...ALBEIT WITH
DYNAMICS THAT IS NOT REAL STRONG. FURTHER EAST IN NORTHWEST IOWA
AND FAR SOUTHEAST SOUTH DAKOTA...THE DYNAMICS ARE BETTER BUT THE
INSTABILITY IS MORE STABLE. THE MAIN THING IS DIRECTIONAL WIND
SHEAR IS FAVORABLE IN THE SLIGHT RISK AREA...PRODUCING THE
PRIMARY THREAT OF HAIL TO DIME TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR AND WEST OF THE JAMES
RIVER AND ALONG THE MISSOURI VALLEY LATE SATURDAY AFTERNOON...AND
THEN MOVE RAPIDLY NORTHEAST OVER THE ENTIRE AREA SATURDAY NIGHT.
ANY OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. EVEN ISOLATED TORNADOES WILL BE POSSIBLE IN THE
EVENING HOURS.

SCATTERED THUNDERSTORMS SHOULD AGAIN DEVELOP SUNDAY AFTERNOON AND
EARLY EVENING IN THE AREA. THE BEST CHANCE FOR ANY SEVERE STORMS
SHOULD BE IN THE WARMER AND MORE UNSTABLE AIR EAST OF INTERSTATE
29.

ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE CENTRAL
PLAINS ON WEDNESDAY. THIS SYSTEM WILL LIKELY BRING SHOWERS AND
THUNDERSTORMS INTO THE AREA WITH SOME HEAVY RAINS POSSIBLE FROM
WEDNESDAY THROUGH WEDNESDAY NIGHT. THERE IS ALSO A CHANCE OF A
FEW SEVERE STORMS SOUTH OF LINE FROM SPENCER IOWA TO SPRINGFIELD
SOUTH DAKOTA BY LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE AFTER 5 PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 6, 6:13 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             3 E VIBORG              43.17N 97.02W
05/06/2005  0.75 INCH        TURNER             SD   PUBLIC

            HAIL FOR 5 MINUTES 558 PM CDT TO 603 PM CDT. HAIL
            ACCUMULATED TO AN INCH OR TWO DEPTH.

&&

JC
Local storm report, May 6, 11:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HAIL             5 S PAULLINA            42.91N 95.69W
05/06/2005  0.88 INCH        CHEROKEE           IA   TRAINED SPOTTER

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:08 PM CDTSevere Thunderstorm WarningFSDJackson53 min
May 6, 11:40 PM CDTSevere Thunderstorm WarningFSDRock53 min
May 7, 1:55 AM CDTSevere Thunderstorm WarningFSDRock42 min
May 7, 2:45 AM CDTSevere Thunderstorm WarningFSDRock23 min
May 7, 6:48 PM CDTSevere Thunderstorm WarningFSDJackson42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.